Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On abstract Strichartz estimates and the Strauss conjecture for nontrapping obstacles

Authors: Kunio Hidano, Jason Metcalfe, Hart F. Smith, Christopher D. Sogge and Yi Zhou
Journal: Trans. Amer. Math. Soc. 362 (2010), 2789-2809
MSC (2000): Primary 35L05, 35L20, 35L71
Published electronically: December 8, 2009
MathSciNet review: 2584618
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the Strauss conjecture concerning small-data global existence for nonlinear wave equations, in the setting of exterior domains to compact obstacles, for space dimensions $ n=3$ and $ 4$. The obstacle is assumed to be nontrapping, and the solution is assumed to satisfy either Dirichlet or Neumann conditions along the boundary of the obstacle. The key step in the proof is establishing certain ``abstract Strichartz estimates'' for the linear wave equation on exterior domains.

References [Enhancements On Off] (What's this?)

  • 1. M. Ben-Artzi: Regularity and smoothing for some equations of evolution, in ``Nonlinear Partial Differential Equations and Applications'' (H. Brezis and J. L. Lions, eds.), London, 1994, pp. 1-12. MR 1268897 (95c:35047)
  • 2. M. Ben-Artzi and S. Klainerman: Decay and regularity for the Schrödinger equation, J. Anal. Math. 58 (1992), 25-37. MR 1226935 (94e:35053)
  • 3. M. D. Blair, H. F. Smith and C. D. Sogge: Strichartz estimates for the wave equation on manifolds with boundary, Ann. Inst. H. Poincaré Anal. Non Linéaire, to appear.
  • 4. N. Burq: Global Strichartz estimates for nontrapping geometries: About an article by H. Smith and C. Sogge, Comm. Partial Differential Equations 28 (2003), 1675-1683. MR 2001179 (2004g:35146)
  • 5. N. Burq, G. Lebeau and F. Planchon: Global existence for energy critical waves in 3-D domains, J. Amer. Math. Soc. 21 (2008), 831-845. MR 2393429
  • 6. N. Burq and F. Planchon: Global existence for energy critical waves in 3-d domains: Neumann boundary conditions, Amer. J. Math., to appear.
  • 7. M. Christ and A. Kiselev: Maximal functions associated to filtrations, J. Funct. Anal. 179 (2001), 409-425. MR 1809116 (2001i:47054)
  • 8. Y. Du, J. Metcalfe, C. D. Sogge and Y. Zhou: Concerning the Strauss conjecture and almost global existence for nonlinear Dirichlet-wave equations in $ 4$-dimensions, Comm. Partial Differential Equations 33 (2008), 1487-1506. MR 2450167
  • 9. Y. Du and Y. Zhou: The life span for nonlinear wave equation outside of star-shaped obstacle in three space dimensions, Comm. Partial Differential Equations 33 (2008), 1455-1486. MR 2450166
  • 10. D. Fang and C. Wang: Weighted Strichartz Estimates with Angular Regularity and their Applications, arXiv:0802.0058.
  • 11. V. Georgiev, H. Lindblad, and C. D. Sogge: Weighted Strichartz estimates and global existence for semilinear wave equations, Amer. J. Math. 119 (1997), 1291-1319. MR 1481816 (99f:35134)
  • 12. R. T. Glassey: Existence in the large for $ \square u = F(u)$ in two dimensions, Math. Z. 178 (1981), 233-261. MR 631631 (84h:35106)
  • 13. K. Hidano: Morawetz-Strichartz estimates for spherically symmetric solutions to wave equations and applications to semi-linear Cauchy problems, Differential Integral Equations 20 (2007), 735-754. MR 2333654 (2008k:35321)
  • 14. K. Hidano: Small solutions to semi-linear wave equations with radial data of critical regularity, Rev. Mat. Iberoamericana, to appear.
  • 15. T. Hoshiro: On weighted $ L^2$ estimates of solutions to wave equations, J. Anal. Math. 72 (1997), 127-140. MR 1482992 (99j:35120)
  • 16. F. John: Blow-up of solutions of nonlinear wave equations in three space dimensions, Manuscripta Math. 28 (1979), 235-265. MR 535704 (80i:35114)
  • 17. M. Keel, H. F. Smith, and C. D. Sogge: Almost global existence for some semilinear wave equations, J. Anal. Math. 87 (2002), 265-279. MR 1945285 (2003m:35167)
  • 18. M. Keel and T. Tao, Endpoint Strichartz estimates, Amer. J. Math. 120 (1998), 955-980. MR 1646048 (2000d:35018)
  • 19. H. A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $ Pu\sb{tt}=-Au+{\mathcal F}(u)$, Trans. Amer. Math. Soc. 192 (1974), 1-21. MR 0344697 (49:9436)
  • 20. T. T. Li and Y. Zhou: A note on the life-span of classical solutions to nonlinear wave equations in four space dimensions, Indiana Univ. Math. J. 44 (1995), 1207-1248. MR 1386767 (97d:35145)
  • 21. H. Lindblad and C. D. Sogge: On existence and scattering with minimal regularity for semilinear wave equations, J. Funct. Anal. 130 (1995), 357-426. MR 1335386 (96i:35087)
  • 22. H. Lindblad and C. D. Sogge: Long-time existence for small amplitude semilinear wave equations, Amer. J. Math. 118 (1996), 1047-1135. MR 1408499 (97h:35158)
  • 23. R. B. Melrose: Singularities and energy decay in acoustical scattering, Duke Math. J. 46 (1979), 43-59. MR 523601 (80h:35104)
  • 24. R. B. Melrose and J. Sjöstrand: Singularities of boundary value problems. I, Comm. Pure Appl. Math. 31 (1978), 593-617. MR 0492794 (58:11859)
  • 25. J. Metcalfe: Global Strichartz estimates for solutions to the wave equation exterior to a convex obstacle, Trans. Amer. Math. Soc. 356 (2004), 4839-4855. MR 2084401 (2006d:35141)
  • 26. C. S. Morawetz: Decay for solutions of the exterior problem for the wave equation, Comm. Pure and Appl. Math. 28 (1975), 229-264. MR 0372432 (51:8641)
  • 27. C. S. Morawetz, J. Ralston and W. Strauss: Decay of solutions of the wave equation outside nontrapping obstacles, Comm. Pure Appl. Math. 30 (1977), 87-133. MR 0509770 (58:23091a)
  • 28. P. D. Lax and R. S. Philips: Scattering Theory (Revised Edition), Academic Press, Inc., 1989. MR 1037774 (90k:35005)
  • 29. J. Ralston: Note on the decay of acoustic waves, Duke Math. J. 46 (1979), 799-804. MR 552527 (80m:35051)
  • 30. Y. Shibata and Y. Tsutsumi: Global existence theorem for nonlinear wave equation in exterior domain, Lecture Notes in Num. Appl. Anal., Vol. 6 (1983), 155-196. MR 839275 (87f:35161)
  • 31. T. C. Sideris: Nonexistence of global solutions to semilinear wave equations in high dimensions, J. Differential Equations 52 (1984), 378-406. MR 744303 (86d:35090)
  • 32. H. F. Smith and C. D. Sogge: On the critical semilinear wave equation outside convex obstacles, J. Amer. Math. Soc. 8 (1995), 879-916. MR 1308407 (95m:35128)
  • 33. H. F. Smith and C. D. Sogge: Global Strichartz estimates for nontrapping perturbations of the Laplacian, Comm. Partial Differential Equations 25 (2000), 2171-2183. MR 1789924 (2001j:35180)
  • 34. H. F. Smith and C. D. Sogge: On the $ L\sp p$ norm of spectral clusters for compact manifolds with boundary, Acta Math. 198 (2007), 107-153. MR 2316270 (2008d:58026)
  • 35. C. D. Sogge: Lectures on nonlinear wave equations, International Press, Boston, MA, 1995. MR 1715192 (2000g:35153)
  • 36. C. D. Sogge: Lectures on nonlinear wave equations, 2nd edition, International Press, Boston, MA, 2008. MR 2455195 (2009i:35213)
  • 37. D. Tataru: Strichartz estimates in the hyperbolic space and global existence for the semilinear wave equation, Trans. Amer. Math. Soc. 353 (2001), 795-807. MR 1804518 (2001k:35218)
  • 38. M. Taylor: Grazing rays and reflection of singularities of solutions to wave equations, Comm. Pure Appl. Math. 29 (1976), 1-38. MR 0397175 (53:1035)
  • 39. B. R. Vainberg: The short-wave asymptotic behavior of the solutions of stationary problems, and the asymptotic behavior as $ t\rightarrow \infty $ of the solutions of nonstationary problems, Russian Math. Surveys 30 (1975), 1-58. MR 0415085 (54:3176)
  • 40. Y. Zhou: Cauchy problem for semilinear wave equations with small data in four space dimensions, J. Partial Differential Equations 8 (1995), 135-144. MR 1331521 (96c:35128)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L05, 35L20, 35L71

Retrieve articles in all journals with MSC (2000): 35L05, 35L20, 35L71

Additional Information

Kunio Hidano
Affiliation: Department of Mathematics, Mie University, Mie Prefecture, Japan

Jason Metcalfe
Affiliation: Department of Mathematics, University of North Carolina, Chapel Hill, North Carolina 27599-3260

Hart F. Smith
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195-4350

Christopher D. Sogge
Affiliation: Department of Mathematics, Johns Hopkins University, Baltimore, Maryland 21244

Yi Zhou
Affiliation: School of Mathematical Science, Fudan University, Shanghai, People’s Republic of China

Received by editor(s): February 13, 2009
Published electronically: December 8, 2009
Additional Notes: The first author was supported in part by the Grant-in-Aid for Young Scientists (B) (No. 18740069), The Ministry of Education, Culture, Sports, Science and Technology, Japan, and he would like to thank the Department of Mathematics at the Johns Hopkins University for the hospitality and financial support during his visit where part of this research was carried out
The second, third and fourth authors were supported by the National Science Foundation
The fifth author was supported by project 10728101 of NSFC and the “111” project and Doctoral Programme Foundation of the Ministry of Education of China.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society